Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

chemotherapy and podiatry - any advice?

Discussion in 'General Issues and Discussion Forum' started by dido332, Aug 11, 2010.

  1. dido332

    dido332 Welcome New Poster

    Members do not see these Ads. Sign Up.

    This is my first posting on this site and before I start I just want to say how much I enjoy this arena - the exchange of ideas that I routinely read here provide invaluable information that continually improves my clinical practice - especially in biomechanics!

    My question is similar to one posted a few years ago but I was hoping that there may be more information available now. I was wondering if there was any specific treatment regimes for those undergoing chemotherapy - both preventative and acute. I have just finished 2 years of cancer treatment myself and the skin, nail and joint problems were not so nice (!) so I am hoping to volunteer my services at the local oncology unit to help and advise others. Any guidance would be appreciated.


  2. Admin2

    Admin2 Administrator Staff Member

  3. Hi Dido - I canĀ“t offer any help , maybe admin 2 links will .

    But :welcome: to Podiatry arena Posting.
  4. Fraoch

    Fraoch Active Member

    Hey Dido
    Congrats on being a survivor.

    I work in conjunction with a Lyphedema Physiotherapy Office and we share various patients. Mostly I see people for CIPN; chemo induced periph neuropathy. I try to soothe the feet with gentle cooling, low/no friction insoles/CFO and footwear for all parts of the day.
    I gently treat loose skin, use bactigras/jelonet dressings, long term nail drilling and filing, teach gentle filing techniques when safe. We work on manual lymphedema drainage techniques, discuss/prescribe hosiery. Education on "what nots" and "what to" around the house; bathing, walking, exercise. I coudl go on for ever so if you want specifics please ask.

    I tried to find as much lit on CIPN and podiatric TT and I'm afraid my searches brought nothing. The only treatment for CIPN appears to be changing the meds prescribed. THe footcare tends to extend long after chemo has ceased until we learn what that pts long term state is going to be.

  5. dido332

    dido332 Welcome New Poster

    thanks for replies - appreciate the welcome michael!

    Fraoch, thanks especially for info. It's kinda what I was thinking would be required but as you say, when I looked for any research and recommended protocols there was none. You have inspired me as well to making my first point of contact the local lymph. nurse - makes sense that we would see similar patients and I am interested in learning any manual drainage techniques that could help. Your work sound very rewarding and believe me your patients will appreciate everything you can do for them!

    In regards to the lack of information regarding this type of care it would be quite an interesting area to research with a view to producing a protocol. Before I was ill I was working with radiographers on a study to investigate the use of treatment protocols for skin care of cancer patients following radiotherapy. It would be good to see something similar for pods.

    I will definitely get back in touch if I come across any questions - thanks again.


    ps - admin links appreciated!
  6. Fraoch

    Fraoch Active Member

    No worries.

    I have been trying to get into the "Look Good Feel GOod" program that they do here to tell people "if you had a minor foot/skin/nail issues BEFORE you were diagnosed then you really need to come see meas the problem wil only balloon".
    Unfortunately I'm hitting brick walls with the Oncoogy Dept. They will put people's hands on ice during chemo but not their feet. I have tried to get a little petition together from pts who would rather have been asked if they wanted their feet iced or not, and . They don't get to speak to survivors to find out what they should know and things to do or avoid.
    I don't think I have yet met one chemo pt who was not wearing disastrous shoes that were adding to their problems. I also do a lot of CFO for pts to limit aggravation and reduce lymph. The phsyio office here has a kinesiologist/cert fitness trainer who I work with; I go watch the pts exercise and add my two bits for shoe choice, motion control etc.
    There is so much we can give pts for info that all give tiny pieces of comfort that all add up to improvement.
    This has also opened my eyes to foot environment and topicals; i've had to do a lot of research on parabens, glues, sensitivities. This pt group are (quite rightly) a little paranoid as to what goes on, in or near their bodies.
    I will try to find my CIPN advice document ( onthe other computer) as see if I can send it to you.


Share This Page